Beneath Cancer’s Shadow

It is February now. My summer trips are over. I no longer watch the blue-footed booby dart through the crystal blue waves to fish. I no longer hear seal lions frolicking on the beach in front of our hotel. As I look over my calendar, I note that I have no job and nothing planned besides this month’s doctor’s appointments. The skies are starting to darken, and cancer’s shadow seems to be growing.

When I returned from the Galapagos, I was really dizzy and wanted to rest.   Even with Jon’s help, transferring from one rocky boat to another was difficult for someone with balance issues. I enjoyed myself, but I have a lot of bruises on my body as a result. I had an appointment scheduled with Dr. M right when I got back because he was soon to go on vacation, like most Chileans during the month of February. Since I am still mareada (dizzy), Dr. M decided to switch up my medicine before he left. His consultant at M.D. Anderson Cancer Center in Houston suggested I take a pill that more accurately targets brain tumors than the previous oral chemo pill. Xeloda, the new drug, is a chemotherapy pill as well.   Like my other medicines, I have to take it at a certain time in the morning with stomach medicine. The steroid pills remain at the same level as before. I no longer take my daily hormone therapy pill (Femara) or the monthly oral chemo pills, Tamoxifen. One day I will ask Dr. M if there will ever come a time when I don’t have to take any pills, but I’m afraid I already know the answer.

The pharmacist at CLC told me about the possible side effects of Xeloda and they frightened me. I’m not sure why, since I’ve taken worse. Nausea, vomiting, diarrhea, oh- and my hands and feet might become red and painful. I don’t know why, but the last effect frightened me the most. I really didn’t want to take this new pill now, especially right before hosting my very good friend’s baby shower.   But like a dutiful patient, I swallowed the pill when they told me to. My cheeks have become rosy, but so far I seem to be tolerating the new drug.   I take Xeloda twice a day for two weeks and then I have a week off. I guess it could be worse.

Despite the rosy cheeks, there are some days that the cancer shadows are dark and gloomy.   Some days, as I rest my head on my pillow in the morning, the shadows knock on my window and enter the room. Some days I cannot push the murky silhouettes away, no matter how hard I try. After wallowing in self-pity, I give up on dressing, and become angrier at my situation. It seems so unfair. I allow the shadows to become permanent fixtures as I shuffle to the living room to take a nap. I’m not sure why I’m so tired, as the only physical activity I’ve done is wake up, eat a bowl of cereal, and force myself to take a myriad of pills.

However, as I press the button to open the living room shade, I see there is still light outside. I move towards it slowly, hoping that cancer and its shadows will go away for good.   Today I flipped on the computer and began searching for a future. As the sun grows higher in the sky, the light shifts. Events begin to appear on my calendar. Even though it might be fleeting, there is some sunshine beyond the shadows after all.

6 comments

Add Yours
  1. Sissy

    Very good imagery used in your writing this entry- let’s keep filling up your calendar with events and push those shadows away! You are always welcome to stay with us 😘 Love you!

    Like

  2. Geneal Fendrick

    Beautifully written and so painfully raw…I don’t know if I’ve ever commented before on your posts but I read them eagerly and offer up prayers on your behalf. You have strength that I cannot fathom and a will to live that is remarkable. You are living a life that is difficult for most to relate to but your ability to articulate in writing brings a reader to empathize with a deeper level of understanding. I wish you and Jon all the very best. I wish you the miracle that surpasses all miracles. Thank you for sharing your journey.

    Like

    • eliswift4

      Thank you geneal . That is so kind. The blog helps me put my thoughts into words so it’s been very helpful throughout my treatment. Thanks for reading! Jon and I appreciate your support

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s